MAUDE Adverse Event Report: INARI MEDICAL, INC. TRIEVER20; EMBOLECTOMY CATHETER

INARI MEDICAL, INC. TRIEVER20; EMBOLECTOMY CATHETER
Model Number 21-101
Medical Device Problem Codes Improper or Incorrect Procedure or Method (2017); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Death (1802); Pericardial Effusion (3271)
Date of Event 02/14/2020
Type of Reportable Event Death
Additional Manufacturer Narrative
Inari's chief medical officer conferred with the attending physician to review the case and offer support.The conclusion was that the patient presented with acute on chronic pulmonary hypertension and progressive right heart failure.The pericardial effusion was likely a complication related to the procedure, but the patient did not die of cardiac tamponade, as it was drained early and effectively and did not recur; the cause of death was believed to be right-sided heart failure.Unfortunately, the patient was not stable enough to be transferred to a facility with mechanical circulatory support.The device was discarded by the user facility and is not available for evaluation.There was no allegation of a device malfunction.The device history records were reviewed for this manufacturing lot and there were no discrepancies or unusual findings that relate to the reported event.Pericardial effusion is listed in the device labeling as a potential complication / adverse event.Manufacturer reference #: (b)(4).
 
Event or Problem Description
A (b)(6)-year-old male patient with a history of high blood pressure and diabetes was diagnosed with a pulmonary embolism (pe) with clot identified via computed tomography (ct) angiography in the basal trunk of the left interlobar artery, as well as the right pulmonary artery (pa) with clot extending into the truncus anterior.At baseline, the patient's vital signs were: heart rate 110 bpm, systolic blood pressure approx.170 mmhg, right ventricle/left ventricle (rv/lv) ratio 1.6, hemoglobin count 15.2 gm/dl, blood oxygen saturation 94% on 2 l oxygen.On (b)(6) 2020, the inari medical triever20 was used to treat the pe.Prior to pa access, the right atrial pressure measured 25/21/18 mmhg while the right ventricle measured 81/4/27 mmhg.Access into the pa was gained through a balloon tip catheter within 60 seconds, after which time the pa pressure measured 93/30/51 mmhg.After exchanging the terumo glidewire with an amplatz super stiff guidewire the in right lower lobe, a kink was observed 7 cm from the tip.After consultation, the team realized a 7 cm floppy tip was inadvertently used instead of the recommended 1 cm, so this was exchanged for a 1 cm amplatz super stiff guidewire.The triever20 was placed over the guidewire and advanced without difficulty into the lower right interlobar branch and there were no signs of distress.Three successive aspirations using inari's 60 cc syringe produced no clot and what appeared to be laminated blood.Two additional aspirations yielded no clot and laminated blood.Imaging after 20 cc of contrast and 30 cc of saline identified poor perfusion in the lower right lobe, corresponding to the original ct angiography.With the guidewire left in place, the inari triever 20 dilator was replaced and the triever20 was repositioned in the right side.Eleven aspirations yielded only two small clots and 660 cc blood.Pulmonary angiography of the right lower lobe showed improved perfusion.Remeasurement of the right pa pressure showed significant improvement at 43/27/35 mmhg.The triever20 was removed from the patient and the physician decided to move the to the left pa using the amplatz ss 1 cm guidewire.The triever20 was advanced into the left pa without issue.The first aspiration using a 60 cc syringe yielded no clot and 40 cc of blood.A 2nd aspiration attempt yielded no clot along with 30 cc of blood removed.In a 3rd aspiration attempt, the physician retracted the triever20 without removing any clot was removed.The dilator was replaced and the triever20 was repositioned to its original position.Again, no clot was removed after 2 syringe aspirations.At this time the company representative left the catheter lab to procure an inari triever16 catheter.Upon returning, all devices had been removed except the amplatz jr4 catheter and the patient reported chest pain.Pulmonary arteriograms showed clot in the left pa, but no extravasation.The patient moved and complained of worsening chest pain and lower back pain.Vasopressors and fluids were administered and the cardiothoracic surgeon and heart team arrived.The patient was intubated in order to mitigate movement; there was no coughing or signs of hemoptysis.The patient was responding to the additional fluids and vasopressors, but the right ventricle did not appear to be circulating blood properly; chest echography revealed pericardial effusion.Cardiopulmonary resuscitation was administered intermittently as needed and the patient would respond, but deteriorate after 5 minutes.The attending physician performed a pericardiocentesis and removed approximately 250 cc fluid; at this time the hemoglobin was 10 gm/dl.Since 840 cc of blood was removed during the thrombectomy procedure, 2 units of blood were given.The option of transferring the patient to another facility with access to ecmo was ruled out due the patient's instability.Hemoglobin was tested again and was 9 gm/dl, indicating the patient was likely bleeding from an undetermined location.Cardiopulmonary resuscitation was repeated over the next couple hours.The patient's hemoglobin later measured 11 gm/dl and no fluid was observed on chest echography.Cpr efforts continued into the early morning of (b)(6) 2020, at which time cpr was discontinued and the patient expired.
 
Additional Manufacturer Narrative
The autopsy revealed the cause of death was related to the patient's preexisting condition and the inari device did not cause or contribute.There was no evidence of use error.Manufacturer reference #: (b)(4).
 
Event or Problem Description
Additional information was provided by the treating physician who shared the autopsy findings.There was nothing iatrogenic that causes death.The cause of death was related to the patient's preexisting conditions (chronic pulmonary embolisms and pulmonary emphysema with diabetes).The pulmonary artery and right ventricle were both intact.The inari device and use error were ruled out as contributing to the death.

Brand Name
TRIEVER20
Common Device Name
EMBOLECTOMY CATHETER
Manufacturer (Section D)
INARI MEDICAL, INC.
9 parker
suite 100
irvine, ca
MDR Report Key9832968
Report Number3011525976-2020-00004
Device Sequence Number2421452
Product Code QEW
UDI-Device Identifier00850291007079
UDI-Public00850291007079
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K182233
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/30/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/07/2022
Device Model Number21-101
Device Lot Number20010004
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/14/2020
Supplement Date Received by Manufacturer04/25/2020
Initial Report FDA Received Date03/14/2020
Supplement Report FDA Received Date04/30/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
AMPLATZ GUIDEWIRE 7 CM.; AMPLATZ SUPER STIFF GUIDEWIRE, 1 CM.; TERUMO GUIDEWIRE.
Outcome Attributed to Adverse Event Death; Life Threatening; Required Intervention;
Patient Age49 YR
Patient Weight113